What Would You Do?

How often do you get a new prescription from your doctor and the first thing he/she tells you about is the possible side effects? Or you pick up your medicine from the drugstore and the pharmacist wants to go over the side effects with you? It’s definitely important to be knowledgable about how the drug might affect your body, mind, and emotions. However, most of us are never educated about the possible withdrawal symptoms if we are told to go off a medication. Before my own experience with this, I never would’ve cared. Life would go on as it did before. At least, that’s what I assumed.  6 years ago I started taking Klonopin. If I’d known then what I know now about how weaning off of it would affect me, I would’ve thought long and hard about whether this was a good antidote for me.

In my last post, you read about my withdrawal symptoms. Since writing that post, I’ve seen 2 sleep disorder specialists and 3 medical providers, in addition to making a desperately needed trip to the ER.  Going 4 days in a row without any sleep is excruciating.  Instead of welcoming a medication like Ativan that might help me sleep, I’m afraid of taking anything new.  Why?  I don’t want to go through these withdrawals ever again.  Plus, even if I take it, sleep isn’t a guaranteed outcome.

In addition to insomnia, depersonalization is another one of these symptoms.  “A reality or detachment within the self , regarding one’s mind or body…where the world has become vague, dreamlike, less real, or lacking in significance”.  When I called my parents and told them what was happening to me, my dad found a website that confirmed everything I’d been feeling.  Being outside of my body looking in, I didn’t feel like I had any control over my thoughts.   I was anxious and consumed by negative thoughts.  And I was all alone, which made it very difficult to get through each day.  Fortunately, when Mom and Dad got back from their trip, they offered to have me stay with them as I went through the withdrawal process.

I’m still going through it, and I’m grateful my furry kids and I are not alone anymore.  While it’s difficult depending on someone else, it’s also nice having someone around.  Someone who asks if I’ve eaten and what I’ve eaten, even when nothing tastes good.  Someone who makes sure Speckles, Morey and Bennie are fed and walked.  Someone who can go with me to doctors’ appointments because I’m not supposed to drive myself. And someone who is physically present when I get out of bed at night because I still can’t sleep.

My Hopes:  My hope for you is that you make educated choices when a doctor prescribes something new.  Ask the hard “What if” questions.  Talk to a pharmacist you trust.  Do some research before filling that prescription.  While it’s possible for people to tell horror stories about any given medication, I sure wish I’d known what was in my future 6 years ago when I first started taking my meds for Cervical Dystonia. Maybe there wouldn’t have been another option, but at least I would’ve known what might happen if I ever had to stop taking one.  And you should know, I didn’t suddenly stop taking this medication, which understandably could cause withdrawal symptoms.  I weaned off of it at a slower pace than my doctor recommended.

If you hear a similar story, please tell your significant others that they’re not alone.  I was telling part of my story to an acquaintance, after I’d figured out I was having withdrawals from a prescription.  She said a friend was going through the same thing.  You may think this only happens to people who abuse addictive substances, but it doesn’t.

If it does happen to you, make sure you have someone in your life whom you can be with.  Being around other people makes you feel more secure, knowing someone else is around if one of your “irrational” fears comes to fruition.  I’ve learned the hard way how isolating it can be to go through this as a single person.

For me, my hope is that I’m able to get through this and move beyond my fears.  Right now, I have a lot of them.  This goes hand in hand with the anxiety I’m experiencing.  While this last month has seemed like an eternity, I’m grateful to have my parents by my side.

Advertisements

8 thoughts on “What Would You Do?

  1. It is a great challenge you are going through. Know you are very glad your folks can help you in this time. Stay strong and thankful.

    Like

  2. I know that your parents are happy that they can be there for you, also. It would be so difficult for a parent to be far away and not able to help you deal with this. Hoping that you begin to feel better soon,.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s